Ask The Therapist
Questions & Answers
“Ask A Therapist”, is not meant to be a substitute for seeking medical or psychotherapy diagnosis.   As with any information it is written to enlighten and encourage the reader to seek the advice of  their physician along with a  therapist with the credentials LPC/LCDC for professional assessment and treatment.
Q:  My wife and I are worried because our son spends way too much time in his room and sleeps too much.  His appetite has decreased and he is moody. Some of our friends feel he is depressed but one or two have thought that he is on drugs.  What should we do?

                               Worried Parents

A:  The following are some signs and symptoms of both depression and drug use.  Be aware of how long the symptoms have been present and how severe they are.  Also note if the changes are radically different from his former self. 

Here are some signs and symptoms that depression may be present: 
      Irritability, anger, or hostility
      Loss of interest/pleasure in activities once enjoyed
      Withdrawal from friends and family
      Changes in eating and sleeping habits
      Fatigue or lack of energy
      Sadness or hopelessness
      Difficulty/loss of concentrating
      Restlessness and agitation
      Thoughts of suicide

Here are some signs and symptoms that drugs may be involved:
     Mood changes or emotional instability
     Unusually clumsy, stumbling, lack of coordination, poor balance
     Deceitful or secretive
     Decreased motivation
     Poor hygiene
     Slurred/unintelligible speech
     Avoids eye contact
     Locks bedroom door
     Frequent nosebleeds
     Runny nose (rule out cold or allergy)
     Drop in school grades
     Negative behavior reports from teachers

Knowing the signs and symptoms of depression and drug use is helpful but first rule out any physical condition by contacting your son’s medical doctor; a physical exam may be suggested.  Tell the physician all the changes that you have noticed in your son. If the medical doctor can not find a medical problem then it would be best to contact a professional counselor who can deal with both depression and drugs.

                        ------------------------------------------


Q:  Recently I  lost my mother and I seem to be falling apart.  I cry a lot and find other people’s problems annoying.   I find the laughter of others to be inappropriate at this time.  Some of my friends have said this is normal but I feel anything but normal.  Is it really normal to feel this way?
                                    Falling apart

A:  Losing a loved one can cause many emotional ups and downs which is normal at this time.  It can be draining and you can feel numb and overwhelmed.  Hopefully both family and friends have helped you get through the funeral planning and the actual funeral.  It is normal to feel disbelief and even denial.  Shock and feeling foggy and in a daze can also be a normal reaction in this situation.  Give yourself some time to sort things out and allow others to help you; communicate your needs to them.  If you find yourself isolating from family, friends, and the outside world, visit a professional counselor who can help walk you through the grieving process.

                             
-----------------------------------


Q:   I have been a heavy smoker for many years and would like to quit smoking permanently.  My family  keep nagging me about my smoking. They are concerned about my health and how it smells up everything. I have tried several times to stop smoking in the past with no permanent success.  I have heard so many advertisements to quit smoking but I am concerned about the side effects.  I also have heard  that hypnosis can work.  What would be a safe way to go?

                                     Heavy Smoker


A:   Becoming a non-smoker has the added benefit of keeping your family healthy.  Smoking not only affects your health as you are  well aware, but secondhand smoke can have serious health consequences for your loved ones.   Secondhand smoke is the cause of health issues such as: lung cancer; cervical cancer; bladder cancer; heart attacks; bronchitis and pneumonia in children  less than 18 months. Children who breathe in secondhand smoke are more likely to suffer from dental cavities, eye and nose irritation, and irritability.

If you are truly ready to stop smoking then hypnosis is a safe alternative with no side effects.  In order to help stop a habit you need to understand how and why it started and better alternatives to use and how to use them.  Hypnosis coupled with counseling can
give you the results you desire and make for a healthy and happy family.

                          
-----------------------------------


Q:   My mom tells me that she still feels pain due to a fall that happened more than a year ago.  Her doctor prescribed a painkiller for her to take as needed.  In the beginning she felt she did not need them but did have discomfort.  She started taking them as needed but then found that it was not enough.  I just recently found out that my mom has been exceeding the dosage because she said the original amount no longer worked for her.  I am concerned that she is taking too many painkillers and may be addicted to them.  What should I do?
                                Concerned Daughter


A:   Many painkillers are opioids and are highly addictive.  Opioids trigger the brain to provide pain relief which makes your mom feel good for awhile.  The problem is that many people feel that taking more painkillers will decrease the pain they feel.  However, physical changes occur in the brain thus a person may feel the need to take more pills than they should in order to get the results they want or need.  Discuss your concern with your mom and see if both of you can see her medical doctor.  If no physical ailment is detected by her physician then you may want to seek out a professional therapist who specializes in addictions and hypnosis.  Hypnosis along with counseling can help manage your mother's anxiety and perceived discomfort.

                          
-------------------------------



                             
Back to the "Index"
Ask The Therapist